When Your Blood Sugar Is Too High or Too Low


Sometimes, no matter how hard you try to keep your blood sugar in the range your doctor has advised, it can be too high or too low. Blood sugar that is too high or too low can make you very sick. Here’s how to handle these emergencies.

What You Need to Know about High Blood Sugar

If your blood sugar stays over 240, it is too high. High blood sugar usually comes on slowly. It happens when you don’t have enough insulin in your body. High blood sugar can happen if you miss taking your diabetes medicine, eat too much, or don’t get enough exercise. Sometimes, medicines you take for other problems may cause high blood sugar. Be sure to tell your doctor about other medicines you take.

This chart shows the ranges of blood sugar.

Having an infection or being sick or under stress can also make your blood sugar too high. That is why it is very important to test your blood and keep taking your medicine (insulin or diabetes pills) when you have an infection or are sick.

Your blood sugar may be too high if you are very thirsty and tired, have blurry vision, are losing weight fast, and have to go to the bathroom often. Very high blood sugar may make you feel sick to your stomach, faint, or throw up. It can cause you to lose too much fluid from your body.

Testing your blood sugar often, especially when you are sick, will warn you that your blood sugar may be rising too high. If your blood sugar stays over 300 when you check it two times in a row, call your doctor. You may need a change in your insulin shots or diabetes pills, or a change in your meal plan.

If you are not sick and do not have ketones in your urine, going for a slow walk or some other easy exercise may lower your blood sugar.

What You Need to Know about Low Blood Sugar

If your blood sugar drops too low, you can have a low blood sugar reaction, called hypoglycemia. A low blood sugar reaction can come on fast. It is caused by taking too much insulin, missing a meal, delaying a meal, exercising too much, or drinking too much alcohol. Sometimes, medicines you take for other health problems can cause blood sugar to drop.



Continued

A low blood sugar reaction can make you feel shaky, mixed up, unhappy, hungry, or tired. You may sweat a lot or get a headache. Your legs may shake. If your blood sugar drops lower, you can get very confused, sleepy, or irritable, or you may pass out or have a seizure.

Treat low blood sugar quickly. If you have signs of low blood sugar, eat or drink something that has sugar in it. Some things you can eat are hard candy, sugar-sweetened soda, orange juice, or a glass of milk. Special tablets or gel made of glucose (a form of sugar) can be used to treat low blood sugar. You can buy these in a drug store. Always have some of these items handy at home or with you when you go out in case your blood sugar drops too low. After treating a low blood sugar reaction, eat a small snack like half a sandwich, a glass of milk, or some crackers if your next meal is more than 30 minutes away.

In case of a medical emergency, be sure that you carry medical identification (a tag or card) that says you have diabetes and lists the medicines you take. It should also give the name and telephone number of your doctor. Tell your family, friends, teachers, or other people you see often about the signs of low blood sugar. Explain how to treat it. You may need their help some day.

You can prevent most low blood sugar reactions by eating your meals on time, taking your diabetes medicine, and testing your blood sugar often. Testing your blood will show if your sugar level is going down. You can then take steps, like eating some fruit, crackers, or other snack, to raise your blood sugar level.

Action Steps…


If You Use Insulin

  • Tell your doctor if you have low blood sugar reactions often, especially if they happen at the same time of day or night.
  • Tell your doctor if you have passed out from low blood sugar or if you ever needed someone’s help.
  • Ask your doctor about “glucagon.” Glucagon is a medicine to raise blood sugar. If you pass out from low blood sugar, someone should call “911” emergency and give you a glucagon shot.


Continued


If You Don’t Use Insulin

  • Be sure to tell your doctor about other medicines you may be taking.
  • If you take diabetes pills you can also have low blood sugar reactions. The doctor may need to make a change in your medicine or eating plan. (If you don’t take pills or insulin, you don’t have to worry about low blood sugar reactions.)

Always be prepared for a low blood sugar reaction. Keep a snack handy. Ask your doctor or diabetes educator for a list of snacks to treat low blood sugar.

Information for Your Doctor about This Document

Blood glucose values and other management guidelines cited in this document are based on recommendations from:

  • American Association of Diabetes Educators
  • American Diabetes Association
  • Centers for Disease Control and Prevention, Division of Diabetes Translation
  • Diabetes program at the Warren Grant Magnuson Clinical Center, National Institutes of Health (NIH).

Recommendations for improving blood glucose control are based on the Diabetes Control and Complications Trial (DCCT), a 10-year clinical study of insulin-dependent diabetes sponsored by the National Institute of Diabetes and Digestive and Kidney Diseases, NIH. The DCCT showed that volunteers who intensively managed their diabetes reduced their risk of eye disease by 76 percent, kidney disease by 50 percent, and nerve disease by 60 percent.




Source

You may also like...

Leave a Reply

%d bloggers like this: